Solve the Medical Riddle: She Had a Rash on Her Arms and Then New Patches Started Appearing on Her Legs, Third Week
Editor’s note: Welcome to our ThirdAge feature that gives you a chance to play medical sleuth as we share the details of what happened when a patient presented with a problem that stumped the physician at first.
The first week of this riddle, the patient reported her symptoms to an Urgent Care doctor who referred her to a dermatologist. The second week, the dermatologist proceeded with the examination using the first three components the classic S-O-A-P notes, which is as follows:
S=Symptoms or Chief Complaint
A=Assessment or Analysis
P=Treatment Plan or Recommendations
This week, we’ll let you know what some people have suggested as possible diagnoses. Next week, the dermatologist will move on to P to reveal the actual diagnosis. Then we’ll begin a new riddle for the following month!
Some Guesses as to What the Diagnosis Will Be
“Did Cynthia’s hosts launder the new sheets and pillowcases before putting them on the guest bed? If not, I think formaldehyde in the linens is in fact a possibility even though Cynthia didn’t have initial patches of rash on her cheeks or body. I’ve heard that it takes 48 hours for contact dermatitis to show up after exposure. Maybe that explains the delayed reaction on areas beyond Cynthia’s arms. She might still get the rash on her cheek, although I’m not a doctor and that might be totally wrong!”
“Were there other poisonous plants along the hiking trail in Montana? My son is a botanist and he told me that although poison ivy, oak, and sumac are the most common plants causing rashes, there’s a huge family of Compositae plants that contain chemical compounds known as sesquiterpene lactones, which are sensitizers and irritants. Chrysanthemums and numerous agricultural weeds such as dandelion, goldenrod, black-eyed Susan and tansy in this plant family can cause allergic contact dermatitis. Rashes from the Compositae family are usually chronic so that might be why Cynthia keeps getting new patches of rash.
“I actually had a similar problem about a year ago but I never went to a dermatologist for a diagnosis because I started taking Allegra and using an OTC cortisone ointment after I got the first patches of rash. I had done some hand laundry in a hotel sink and when I put my pantyhose on the next day, my legs started to itch. I figured I hadn’t rinsed out the detergent well enough. Anyway, the antihistamine and the ointment began to cleat up the rash on my legs but I started getting new rashes everywhere. I just kept putting the ointment on any patches that showed up and in about a month the rashes were gone. I still don’t know why I got the new rashes!”
“Cynthia said she wonders if something in her own home is causing the new patches to appear. She could be right. The new patches might have nothing to do with whatever she touched on the hiking trail. Did she buy a new body lotion with fragrance in it? That could be the problem!”
To be continued . . .
Come back to ThirdAge.com on Friday, December 8th 2015 when the dermatologist will reveal the actual diagnosis and treatment plan. Happy Holidays!
Marie Savard, M.D., a former Medical Contributor for ABC News and a frequent keynote speaker around the world, is one of the most trusted voices on women’s health, wellness, and patient empowerment. She is the author of four books,including one that made the Wall Street Journal list of the best health books of 2009: “Ask Dr. Marie: What Women Need to Know about Hormones, Libido, and the Medical Problems No One Talks About.” Dr. Marie earned a B.S. in Nursing and an M.D. degree at the University of Pennsylvania. She has served as Director of the Center for Women’s Health at the Medical College of Pennsylvania, technical advisor to the United Nations’ Fourth World Conference on Women in Beijing, advisor to the American Board of Internal Medicine Subcommittee on Clinical Competency in Women’s Health, health columnist for Woman’s Day magazine, and senior medical consultant to Lifetime Television’s Strong Medicine. Please visit DrSavard.comhttp://www.drsavard.com/index.php.